Alert archive / California / Lake Wind Advisories in 2021

Lake Wind Advisory 61, NWS Reno, NV

November 14, 2021Douglas County, Washoe County, Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at Nov 14, 2021, 1:31 PM PST for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at Nov 15, 2021, 12:00 PM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2021, 1:31 PM PST (21:31 UTC)
In effect from
Nov 15, 2021, 12:00 PM PST
Expired
Nov 15, 2021, 10:05 PM PST
In force
10 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2416 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WWUS75 KREV 142131
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
131 PM PST Sun Nov 14 2021

CAZ072-NVZ002-160800-
/O.NEW.KREV.LW.Y.0061.211115T1700Z-211116T0800Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
131 PM PST Sun Nov 14 2021

...LAKE WIND ADVISORY IN EFFECT FROM 9 AM MONDAY TO MIDNIGHT MONDAY
NIGHT FOR LAKE TAHOE...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 30 mph 
  expected. Waves 1 to 3 feet.

* WHERE...Lake Tahoe.

* WHEN...From 9 AM Monday to midnight PST Monday night.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to
  capsizing and should remain off lake waters until conditions
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
2 follow-up statements
628 
WWUS75 KREV 151050
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
250 AM PST Mon Nov 15 2021

CAZ072-NVZ002-160800-
/O.EXT.KREV.LW.Y.0061.211115T2000Z-211116T0800Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
250 AM PST Mon Nov 15 2021

...LAKE WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO MIDNIGHT
PST TONIGHT FOR LAKE TAHOE...

* CHANGES...pushed back start time and increased peak gusts 
  slightly.

* WHAT...Southwest winds 10 to 20 mph with gusts up to 35 mph 
  expected. Waves 1 to 3 feet.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From noon today to midnight PST tonight.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
995 
WWUS75 KREV 160605
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1005 PM PST Mon Nov 15 2021

CAZ072-NVZ002-160715-
/O.CAN.KREV.LW.Y.0061.000000T0000Z-211116T0800Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
1005 PM PST Mon Nov 15 2021

...LAKE WIND ADVISORY IS CANCELLED...

Winds have decreased below critical thresholds late this evening.
Southwest winds 10 to 15 mph with gusts to 25 mph may continue to
produce some chop overnight. 

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Nov 14, 2:52 AM PST, 10 hours 39 minutes earlier.

Area forecast discussion, Nov 14, 2:52 AM PST, 10 hours 39 minutes before
Area Forecast Discussion
National Weather Service Reno NV
252 AM PST Sun Nov 14 2021

.SYNOPSIS...

Above average temperatures continue through Monday. Areas of
decreased air quality will persist through tonight. Low pressure
skirting by to the north Monday will bring increased winds, and
chances for light rain north of Susanville and Gerlach, A cooling
trend to more seasonable temperatures starts Tuesday. A better
chance for more precipitation is on tap for late week.

&&

.SHORT TERM...

Another very mild afternoon with light winds is in the offing
under strong high pressure. Most valleys will see highs top out in
the mid 60s to lower 70s. The exception remains around the Lake
Tahoe Basin where even with less persistent stratus, yesterday's
highs remained mostly in the 50s with a lack of mixing. While
slight warming is possible today, it still looks like highs will
be mostly in the 50s with poor mixing once again.

One other thing of note is air quality trends under the stagnant
airmass. Some valley spots in western and west-central NV have
seen a creep up in pollution in the past few days during the
overnight hours although most spots have remained in the moderate
air quality range. Fortunately, much better mixing arrives on
Monday to scour out particulates.

For Monday, afternoon winds and mixing are expected to improve as
a trough approaches from the northwest. Southwest to west wind
gusts look to reach 20-30 mph (perhaps locally 30-35 mph for wind
prone spots) for much of eastern CA and far western NV with
lesser speeds out into west-central NV including Fallon and
Hawthorne. Winds look stronger for far northeast CA and northwest
NV (north of Susanville and Gerlach). In that area, blended model
probabilities continue to indicate a medium-high chance for wind
gusts to exceed 35-40 mph, although only a low-moderate chance to
exceed 45 mph.

As for precipitation Monday, only far northeast CA and northwest
NV show much potential during the evening and overnight hours into
Tuesday. In any case, light amounts at best are expected with
minimal impact given high snow levels.

Tuesday will bring a cooldown of around 6-10 degrees with a switch
to northerly surface flow as the upper wave moving by to the north
pushes a mainly dry cold front (see previous paragraph) through
the region. -Snyder

.LONG TERM...Wednesday through Next Weekend...

Main change for the extended was trending upward with precip
chances and wind speeds for Thursday-Thursday night. While we're
still not expecting a significant precip event, the latest shift
toward a wetter outcome was notable, with about 20% of the
ensemble cluster members indicating precip of 0.25-0.50", whereas
a day ago fewer than 10% of the cluster members showed this
possibility. A more significant percentage (55-65%) of the ECMWF
ensemble guidance indicates potential for at least 0.10" liquid
around Tahoe, although the GEFS ensemble is less favorable for
this wetter trend. Also in question is timing with some guidance
sources favoring precip continuing into Friday. The progressive
pattern setting up would typically favor a quicker arrival/exit so
we'll only linger a few showers into Friday. Preliminary snow
levels look to range from 7000- 7500 feet, then falling a few
hundred feet toward the end of the event early Friday.

Also in play with this improved precip potential will be an
increase in winds--first for higher elevations early Thursday
then spreading to most valleys Thursday afternoon-evening. While
our forecast and the majority of guidance scenarios only indicate
wind gusts of 25-35 mph (with Sierra ridge gusts of 60-70 mph), a
small number of scenarios leaves open the possibility for a
stronger wind burst with the trough/cold front passage.

Otherwise from next Wednesday-Sunday, we're expecting high
temperatures cooled back to near seasonal averages in the 50s for
most lower elevations, and upper 40s-near 50 for Sierra valleys.
Thursday might be a few degrees warmer with improved mixing,
unless precip also arrives sooner. Widespread cloud cover
especially Wednesday-Friday will limit overnight cooling, then
cloud cover is projected to decrease for next weekend. MJD

&&

.AVIATION...

This morning's FZFG looks to be more limited to the typical
KTRK/Martis Valley area through about 17Z this morning, as the low
stratus deck that formed over Tahoe the past several days is not
evident on this morning's satellite loop when thinner areas of
cirrus moved overhead. Otherwise, VFR conditions will prevail
areawide for the next few days.

Winds will begin to increase early Monday morning along the ridge
tops, with turbulence possible. Areas north of a KSVE-KLOL line
could see gusts as high as 35 kts Monday afternoon and a 10-15%
chance for light showers.

There could be another fast moving weather system bringing a
chance for rain and high elevation snow around the Thursday PM-
Friday AM time frame, along with increased winds and mountain wave
turbulence. MJD

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Nov 14, 1:26 PM PST, 5 minutes before
Special Weather Statement
National Weather Service RENO NV
126 PM PST Sun Nov 14 2021

CAZ070-071-NVZ005-161200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton, Empire,
and Gerlach
126 PM PST Sun Nov 14 2021

...Gusty Winds for Northeast CA and Northwestern NV...

A weak disturbance will move into British Columbia and the Pacific
Northwest on Monday. This system will bring increasing wind and
rain potential to Lassen, Eastern Modoc, and northern Washoe
counties, particularly to areas north of a Susanville-Gerlach
line. West to southwest winds between 15-25 mph with gusts up to
45 mph (occasional isolated gusts up to 50 possible) may create
hazardous travel conditions for high profile vehicles through the
late evening hours. Areas of blowing dust may also restrict
visibility at times until precipitation helps to reduce the dust
threat. While most of the precipitation will fall as rain, some
isolated snow showers will remain possible above 7,500 feet.

http://weather.gov/reno

Nearby

Lake Wind Advisories in California, 2021Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.